DEAR DR. DONOHUE: I am a 52-year-old female, and I have a redness across my nose and cheeks and a little on my chin. I also have tiny veins showing in the same places. Is there a topical treatment for this? – M.E.

ANSWER:
From your description, I’d lay odds on rosacea (row-ZAY-shuh) as your problem. It’s a common skin affliction that comes on with the passing of years. More than 14 million North Americans have it. The cheeks, tip of the nose, chin and forehead – either one or more or all – redden. Tiny blood vessels that look very much like a spider web pop up on the red skin. Acnelike bumps can also arise there.

The cause has not been discovered, but there are many working theories of how it develops. One says that a skin mite with the name of demodex is responsible.

Hot drinks, spicy food, alcohol and sunlight worsen rosacea. Keeping your distance from those irritants can help you gain control over the condition.

A little-appreciated fact about rosacea is that the eyes can be involved along with the skin. The eyes look bloodshot and feel as though sand has been thrown in them.

The degree of skin and eye involvement dictates the best treatment. For the skin, a new cream, Finacea, is proving its worth. Metrogel has been a faithful standby. The antibiotics doxycycline and metronidazole are used when the outbreak is more severe.

Realize that this is a sight-unseen diagnosis, so it is unreliable. See the family doctor, who can look at your skin and give you the final word on diagnosis and treatment. Be sure to tell the doctor if your eyes are involved so proper medicine can be given.

DEAR DR. DONOHUE: I am a 76-year-old male. While hospitalized a few months ago, I developed a case of diarrhea that was eventually diagnosed as being due to clostridium difficile. It might have been the result of taking the antibiotic Levaquin.

I was put on vancomycin for 10 days. One week after completion of vancomycin, I had a relapse and had to repeat taking the drug for another 10 days. I am now on my third 10-day series of that medicine. I would appreciate your insight on this infection and any words of encouragement or alternative treatments. – G.C.

ANSWER:
Your diarrhea is pseudomembranous colitis. Because it follows on the heels of antibiotic therapy, it is also called antibiotic-associated colitis. Just about any antibiotic can be the cause.

Taking an antibiotic for an infection kills the germs causing the infection. It can also kill harmless bacteria living in the colon and living there without harm to the host. When those harmless bacteria are killed, the few clostridium difficile germs that are present multiply and become the predominant bacterial population. The difficile germ makes a toxin (a poison) that results in abdominal cramps and diarrhea.

Sometimes simply stopping the antibiotic can re-establish the colon’s normal bacterial ecology, and the diarrhea stops. At other times treatment with vancomycin or metronidazole, both antibiotics, must be instituted.

About one-quarter of people with this colitis have a relapse and must take a second course of vancomycin or metronidazole. Of these people, 2 percent to 5 percent have multiple relapses.

There is no standard treatment for people who relapse and relapse. One way to attack the problem is to begin with high doses of either of the two antibiotics and over four to six weeks taper the dose. Some doctors report success by replacing the normal colon bacteria in patients. There is light at the end of the tunnel for you.

DEAR DR. DONOHUE: After unprotected sex with a person I know is free of any sexually transmitted disease, both of us felt as if we had urinary tract infections. How is this possible? The feeling lasted only a few days. – P.T.

ANSWER:
Urinary tract infections are not usually passed from one person to a second person through intercourse. I need to know your symptoms. It’s doubtful that you had a urinary infection. They don’t go away on their own in a few days.

DEAR DR. DONOHUE: I have a hernia. One surgeon says to have an operation now. Another says that if it doesn’t bother me, leave it alone. I am 94. How do I decide which of the two doctors is correct? – D.K.

ANSWER:
Hernias are protrusions of organs or tissues through defects in the muscular wall that usually keeps them in their place. Because the testicles are formed in the abdomen and because, during fetal development, they travel down to the scrotum by passing through the abdominal wall, that passageway constitutes an inherent weakness in the muscle wall. That’s why so many men get hernias.

A hernia in itself is not a clear and present danger if it can be gently pushed back into place. If it cannot, the hernia is trapped. Trapped hernias can suffer a cut-off blood supply. When that happens, it is an emergency. It is probably wiser to operate on a trapped hernia.

An older man with a painless hernia that can be maneuvered back into the abdomen does not have to run to an operating room. He can delay making a decision. Surgery, however, is the only cure for a hernia. Keep in mind that pain is a warning sign that action must be taken quickly.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475.


Only subscribers are eligible to post comments. Please subscribe or to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.